Illinois, 2003

Flash Flooding and Hail in Illinois, August 2 to 3, 2003

August 2 to 3, 2003 · NWS ILX · 14 events in 10 counties and zones

9 hail, 3 thunderstorm wind, 2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 2, 8:55 AM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 2, 8:55 AM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
955 AM CDT SAT AUG 2 2003

UPDATE TO ZONES AROUND 16Z.
LATEST SFC ANALYSIS PLACES SEVERAL WEAK SFC BOUNDARIES ACROSS
MIDWEST.  LATEST 1415Z IR SATELLITE PLACES PLENTY OF CLOUDS ACROSS
MISSOURI AND LOWER MS VALLEY. LATEST 1415Z W/V IMAGE PLACES PLENTY
OF S/WS ACROSS GREAT LAKES...UPPER MIDWEST...AND PLAINS STATES.
LATEST 1446Z KILX RADAR PLACES SCATTERED PCPN FROM WINCHESTER TO
PETERSBURG.  LATEST 1447Z KDVN RADAR PLACES A FEW SHOWERS ACROSS
EASTERN IOWA. WILL UPDATE ZONES FOR WORDING AND INCREASE
PRECIPITATION ACROSS CWA.

.ILX...NONE.

EH
Hazardous weather outlook, Aug 2, 11:34 AM CST, 46 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-031100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1130 AM CDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
ACROSS CENTRAL AND SOUTHEAST ILLINOIS. SEVERAL WEAK UPPER LEVEL
DISTURBANCES WILL PUSH ACROSS THE MIDWEST OVER THE NEXT 12 TO 18
HOURS BRINGING WITH IT THE CHANCE FOR STRONG TO SEVERE THUNDERSTORMS
TO PARTS OF CENTRAL ILLINOIS. IT APPEARS THE MOST CONCENTRATED AREA
OF STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG A SURFACE
BOUNDARY LOCATED OVER EAST CENTRAL AND SOUTHEAST ILLINOIS. THE
PRIMARY THREAT WITH ANY OF THESE STORMS THAT DO DEVELOP THIS
AFTERNOON WOULD BE DAMAGING DOWNBURST WINDS AND LARGE HAIL.
TORRENTIAL RAINFALL AND AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLOW MOVING UPPER LEVEL STORM SYSTEM IS FORECAST TO SINK SOUTH IN
SOUTHEAST WISCONSIN BY LATE IN THE WEEKEND OR EARLY NEXT WEEK.
FAIRLY COOL TEMPERATURES ALOFT WITH THIS LOW PRESSURE SYSTEM WILL
INTERACT WITH AN UNSTABLE AIR MASS OVER CENTRAL ILLINOIS TO PRODUCE
AT LEAST A CHANCE OF THUNDERSTORMS ONCE AGAIN DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS ON SUNDAY AND MONDAY. AT THIS
TIME...IT APPEARS THE THREAT FOR ANY ORGANIZED SEVERE WEATHER WILL
BE LOW FOR BOTH DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING OVER
CENTRAL AND SOUTHEAST ILLINOIS.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL
IN LOWER CASE.

EH

The radar

The Lincoln radar (KILX), 0 km away, was scanning. The volume nearest the first event began at 18:17 UTC.

Open the radar archive at this moment

Event by event

9 hail, 3 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, McLean

When
August 2, 12:20 PM CST
Where
McLean County, Bloomington
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.150, -89.333

Hail, Mason

When
August 2, 12:40 PM CST
Where
Mason County, 4 mi NE of Havana
Measured
1.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
40.317, -88.150

Hail, Fulton

When
August 2, 12:55 PM CST
Where
Fulton County, Lewistown
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.217, -88.967

Hail, Logan

When
August 2, 2:22 PM CST
Where
Logan County, Lincoln Logan Co Arp
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.583, -89.417

Hail, Champaign

When
August 2, 2:25 PM CST
Where
Champaign County, Rantoul
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.850, -88.950

Thunderstorm Wind, De Witt

When
August 2, 2:50 PM CST
Where
De Witt County, Wapella
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.933, -89.067

Thunderstorm winds blew down large tree limbs and several power lines. Also, a car canopy was blown down.

Hail, Christian

When
August 2, 2:52 PM CST
Where
Christian County, Kincaid
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.417, -89.467

Hail, Macon

When
August 2, 3:15 PM CST
Where
Macon County, Decatur
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.333, -87.883

Thunderstorm Wind, Macon

When
August 2, 3:15 PM CST to 3:20 PM CST
Where
Macon County, Warrensburg
Measured
62 kt (71 mph) estimated gust
Injuries
5 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
40.117, -88.433

Downburst winds blew through portions of Macon County. In Warrensburg, a large tree was blown down. In downtown Decatur, the winds destroyed several booths at the Decatur Celebration and injured 5 people, none seriously.

Hail, Champaign

When
August 2, 3:43 PM CST
Where
Champaign County, 1 mi NW of Seymour
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.483, -88.983

Flash Flood, Christian

When
August 2, 3:45 PM CST to 6:15 PM CST
Where
Christian County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
40.333, -90.017

Numerous county roads were briefly flooded due to heavy rains.

Hail, Christian

When
August 2, 4:15 PM CST
Where
Christian County, Morrisonville
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.546, -89.277 (the zone’s center; the record gives no point)

Thunderstorm Wind, Clark

When
August 2, 7:00 PM CST
Where
Clark County, Martinsville
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.334, -87.788 (the zone’s center; the record gives no point)

Thunderstorm winds blew down several trees and power lines. A couple of the trees fell onto homes causing damage. Also, one home had several windows blown out. No injuries were reported.

Flash Flood, Clay

When
August 2, 9:55 PM CST to August 3, 1:00 AM CST
Where
Clay County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
40.400, -90.150

Numerous county roads were briefly flooded due to heavy rains.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378116, 5378117, 5378118, 5378119, 5378120, 5378121, 5378122, 5378123, 5378124, 5376823, 5376824, 5378125, 5378126, 5376825.